MAUDE Adverse Event Report: STRYKER GMBH BROAD STRAIGHT PLATE, MEDIUM; PLATE, FIXATION, BONE

STRYKER GMBH BROAD STRAIGHT PLATE, MEDIUM; PLATE, FIXATION, BONE
Model Number 40-15042
Medical Device Problem Codes Material Erosion (1214); Fracture (1260); Migration (4003)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Injury (2348)
Date of Event 03/13/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Device disposition is unknown.
 
Event or Problem Description
It was reported that the patient's right foot was revised due to pain.A pre-revision x-ray showed the plate had broken.Intra-operatively, it was noticed that the plate was blackened, some of the metal had eroded away, and the plate subsided into the patient's bone.The plate and 5 screws were revised.
 
Additional Manufacturer Narrative
The reported event that broad straight plate, medium was alleged of 'implant - breakage post-operative' could be confirmed.The device inspection revealed the following: the product was not returned but pictures of the intraoperative plate showing metallosis were provided.It could be confirmed that black tissues were surrounding the plate and screws.An explant of 9 cm of tissues was taken out of the patient's body by the hcp.The breakage of the plate was confirmed thanks to the x-ray provided.The line of the breakage of the plate coincide with the fusion line of the bone.Since an x-ray was provided, the opinion of a medical expert was requested.His statement is as follows: "[.] there are many reasons for failure/ breakage of a plate.Usually it has to do with insufficient stability in the fracture/ osteotomy site.A lowered stability may lead to motion in the fracture/ osteotomy site, which can lead to friction and motion in the actual plate/ screw-plate interface.Since this plate broke at this site, it is likely that there was insufficient stability, looking at the x-ray this might partly be due to the placement of the plate and direction of the (too long) screw.It is likely that this contributed to failure of this plate.[.]" based on these facts, the root cause can be attributed to an insufficient stabilization of the joint using the plate.This caused heightened mechanical loads of the plate, resulting on the breakage.As for the metallosis which was discovered during the revision surgery, the medical expert states: " [.] the literature talks about the varying corrosive effects of anodized titanium, relating to the thickness and color of the anodized layers.At a fracture site, wolff¿s law is occurring with a generation of an electrical current, although very slight, the current occurs within the solutions around the plate and soft-tissue and will corrode to metal surface.It is the interaction of an inorganic material in titanium plates, and soft tissue and he degree of roughness of the implant surface, the methods utilized in achieving the surface topography, and the chemistry of implant materials (titanium), are some of the factors that may affect the soft tissue response of the plate to the adjacent soft tissue and create the grayish color.There has been no risk reported with this corrosive action since the levels of local metal ions and systemic ions is usually at very low levels in these cases.In case of high levels of metal ions, risks have been reported associated with local soft tissue damage, delayed hypersensitivity reaction (type iv) and systemic toxicity.[.]" based on this, the root cause of the metallosis can be attributed to the patient's response to the device.It is therefore linked to the patient's conditions.A review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
BROAD STRAIGHT PLATE, MEDIUM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9936347
Report Number0008031020-2020-01159
Device Sequence Number2497013
Product Code HRS
UDI-Device Identifier07613154627899
UDI-Public07613154627899
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K063875
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number40-15042
Device Catalogue Number40-15042
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/13/2020
Supplement Date Received by Manufacturer05/20/2020
Initial Report FDA Received Date04/08/2020
Supplement Report FDA Received Date06/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient Weight70